Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


anemia pill???
Nov 28, 2000

Dear Doctor,

Just heard in my support group that Procrit is soon coming out in pill form. Is this true? I can't take time off work to go the the doctors for a shot even if it's only once per week. I also hate feeling tired and want to try Procrit. I'm a little anemic according to my nurse practitioner. My combo Crixivan and combivir is working well and we don't want to change drugs. I also don't want to have a blood tranfusion if i can help it. Is it true that tranfusions can be harmful for us? Why? Thanks so much for answering all our questions.

A

Response from Dr. Frascino

Hello A,

Well, I have good news and bad news for you. First the bad news --, that support group rumor is untrue. Procrit is available only by subcutaneous injection. It is highly unlikely because of the nature of this synthetic hormone that it will ever be available in an oral formulation. Now for some good news -- you don't have to take time off work and visit your physician's office to use Procrit. It's designed for self-administration. Yes, it's an injection but it's given with a very tiny syringe just under the skin. If you have any friends with diabetes who take insulin, Procrit is given with a similar size syringe. More good news is that Procrit can be given just once per week.

The exact cause or causes of your anemia should be evaluated. Have your practitioner look for iron or vitamin deficiencies, occult infections, unrecognized blood loss etc. Certainly the most likely causes in your case would be the AZT component of your combivir and/or your HIV infection itself. In either case Procrit would definitely be the treatment of choice.

Blood transfusions can be life saving and should be used in cases of severe anemia. However, if they can be avoided by earlier intervention - before the anemia becomes severe, this would be preferable for several reasons. First of all adverse effects from transfusions in the general (non-HIV-positive) population include transfusions reactions, and risks of acquiring viral hepatitis. Moreover, in the HIV infected community there are additional risks associated with blood transfusions due to our underlying immunodeficiency. These risks include increases in HIV viral load, disease progression, and increased risk of exposure to CMV and certain bacterial infections. In addition, in some clinical trials, blood transfusions are associated with an increased risk of death in patients with HIV disease.

The bottom line is that blood transfusions are an important and at times lifesaving therapy, but should be used only when absolutely necessary in HIV positive individuals. Certainly if there is an alternative therapy that is safer and more effective, this option is preferable. Clinical studies have now clearly shown that treatment of even mild to moderate HIV-related anemia with Procrit is associated with improved energy, quality of life and survival! Patient's who receive Procrit experience greater increases in their hemoglobin and those increases last for a longer period of time compared to patients who receive blood transfusions.

Spread the word in your support group for me, will you??? You can bring a copy of this reply with you to your next group meeting and to your next visit with your practitioner.

Best of luck…hope you'll be re-energized in time for the Holidays!

RJF


Previous
Chicken pox
Next
Anemic...please help

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement